Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Computational topology of equivariant maps from spheres to complements of arrangements


Authors: Pavle V. M. Blagojevic, Sinisa T. Vrecica and Rade T. Zivaljevic
Journal: Trans. Amer. Math. Soc. 361 (2009), 1007-1038
MSC (2000): Primary 52A37, 55S35; Secondary 55M35
DOI: https://doi.org/10.1090/S0002-9947-08-04679-5
Published electronically: August 19, 2008
MathSciNet review: 2452832
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of the existence of an equivariant map is a classical topological problem ubiquitous in topology and its applications. Many problems in discrete geometry and combinatorics have been reduced to such a question and many of them resolved by the use of equivariant obstruction theory. A variety of concrete techniques for evaluating equivariant obstruction classes are introduced, discussed and illustrated by explicit calculations. The emphasis is on $ D_{2n}$-equivariant maps from spheres to complements of arrangements, motivated by the problem of finding a $ 4$-fan partition of $ 2$-spherical measures, where $ D_{2n}$ is the dihedral group. One of the technical highlights is the determination of the $ D_{2n}$-module structure of the homology of the complement of the appropriate subspace arrangement, based on the geometric interpretation for the generators of the homology groups of arrangements.


References [Enhancements On Off] (What's this?)

  • 1. J. Akiyama, A. Kaneko, M. Kano, G. Nakamura, E. Rivera-Campo, S. Tokunaga, and J. Urrutia, Radial perfect partitions of convex sets in the plane. In Discrete and Computational Geometry (J. Akiyama et al., eds.), Lect. Notes Comput. Sci. 1763, pp. 1-13. Springer, Berlin, 2000. MR 1787512
  • 2. I. Bárány, Geometric and combinatorial applications of Borsuk's theorem, János Pach, ed., Algorithms and Combinatorics 10, Springer-Verlag, Berlin, 1993.
  • 3. I. Bárány and J. Matoušek, Simultaneous partitions of measures by $ k$-fans, Discrete Comput. Geom., 25: 317-334, 2001. MR 1815435 (2002c:52016)
  • 4. I. Bárány and J. Matoušek, Equipartitions of two measures by a $ 4$-fan, Discrete Comput. Geom., 27 : 293-302, 2002. MR 1921557 (2003f:28008)
  • 5. S. Bespamyatnikh, D. Kirkpatrick, and J. Snoeyink, Generalizing ham sandwich cuts to equitable subdivisions. Discrete Comput. Geom., 24:605-622, 2000. MR 1799604 (2001j:52012)
  • 6. A. Björner, Topological methods, In R. Graham, M. Grötschel, and L. Lovász, editors, Handbook of Combinatorics. North-Holland, Amsterdam, 1995. MR 1373690 (96m:52012)
  • 7. P. Blagojević, The partition of measures by $ 3$ -fans and computational obstruction theory, arXiv: math.CO/ 0402400, 2004
  • 8. P. Blagojević and A. Dimitrijevic Blagojević, Using Equivariant Obstruction Theory in Combinatorial Geometry, Topology and its Applications, 154, 2635-2655, 2007, https://doi.org/10.1016/j.topol.2007.04.007. MR 2340948
  • 9. G.E. Bredon, Topology and Geometry, Graduate Texts in Mathematics 139, Springer, 1995. MR 1700700 (2000b:55001)
  • 10. K.S. Brown, Cohomology of groups, Springer-Verlag, New York, Berlin, 1982. MR 672956 (83k:20002)
  • 11. H. Cartan and S. Eilenberg, Homological Algebra, Princeton University Press, 1956. MR 0077480 (17:1040e)
  • 12. P.E. Conner and E.E. Floyd, Differentiable periodic maps, Springer-Verlag, Berlin, 1964. MR 0176478 (31:750)
  • 13. T. tom Dieck, Transformation groups, de Gruyter Studies in Math. 8, Berlin, 1987. MR 889050 (89c:57048)
  • 14. A. Dold, Lectures on Algebraic Topology, Springer-Verlag, 1980. MR 606196 (82c:55001)
  • 15. M. Goresky and R. MacPherson, Stratified Morse Theory, Springer, 1988. MR 932724 (90d:57039)
  • 16. M. Gromov, Partial differential relations, Springer-Verlag (1986), Ergebnisse der Mathematik und ihrer Grenzgebiete, 3 Folge, Vol. 9. MR 864505 (90a:58201)
  • 17. H. Ito, H. Uehara, and M. Yokoyama, $ 2$-dimension ham-sandwich theorem for partitioning into three convex pieces, In Discrete and Computational Geometry (J. Akiyama et. al eds.), Lect. Notes Comput. Sci. 1763, pp. 129-157. Springer, Berlin 2000. MR 1787521
  • 18. A. Kaneko and M. Kano, Balanced partitions of two sets of points in the plane, Comput. Geom. Theor. Appl., 13(4), 253-261, 1999. MR 1719059 (2001i:52001)
  • 19. J. Matoušek, Using the Borsuk-Ulam Theorem; Lectures on Topological Methods in Combinatorics and Geometry. Springer, Berlin, 2003. MR 1988723 (2004i:55001)
  • 20. J. R. Munkres, Elements of Algebraic Topology, Addison-Wesley, 1984. MR 755006 (85m:55001)
  • 21. P. Orlik and H. Terao, Arrangements of Hyperplanes , Grundlehren der mathematischen Wissenschaften 300, Springer-Verlag, 1992. MR 1217488 (94e:52014)
  • 22. J. Pach (Ed.), New Trends in Discrete and Computational Geometry, Algorithms and Combinatorics 10, Springer 1993. MR 1228036 (94b:52001)
  • 23. E. Ramos, Equipartitions of mass distributions, by hyperplanes, Discrete Comput. Geom., 15 : 147-167, 1996. MR 1368272 (97e:52021)
  • 24. Referee report
  • 25. T. Sakai, Radial partitions of point sets in $ R^{2}$, Manuscript, Tokoha Gakuen University, 1998.
  • 26. C. Schultz, Private communications.
  • 27. S. Sundaram and V. Welker, Group actions on arrangements of linear subspaces and applications to configuration spaces, T.A.M.S., Vol 349, No. 4, 1997, 1389-1420 MR 1340186 (97h:52012)
  • 28. H. Tverberg and S. Vrećica, On generalizations of Radon's theorem and the ham sandwich theorem, Europ. J. Combinatorics 14, 1993, pp. 259-264. MR 1215336 (94d:52004)
  • 29. S. Vrećica and R. Živaljević, The ham sandwich theorem revisited, Israel J. Math. 78, 1992, pp. 21-32. MR 1194956 (94e:52007)
  • 30. S. Vrećica and R. Živaljević, Conical equipartitions of mass distributions, Discrete Comput. Geom., 225:335-350, 2001. MR 1815436 (2002c:52017)
  • 31. S. Vrećica and R. Živaljević, Arrangements, equivariant maps and partitions of measures by $ 4$ -fans, in Discrete and Computational Geometry: The Goodman-Pollack Festschrift (J. Goodman et al., eds.), pp. 829-849, Algorithms and Combinatorics 25, Springer Verlag 2003.
  • 32. C.T.C. Wall, Surgery on Compact Manifolds, Academic Press, 1970. MR 0431216 (55:4217)
  • 33. G. M. Ziegler and R. T. Živaljević, Homotopy types of subspace arrangements via diagrams of spaces, Math. Ann. 295 :527-548, 1993. MR 1204836 (94c:55018)
  • 34. R. Živaljević, Topological methods, in CRC Handbook of Discrete and Computational Geometry (new edition), J.E. Goodman, J.O'Rourke, eds. CRC Press, Boca Raton, 2004. MR 2082993 (2005j:52001)
  • 35. R. Živaljević, The Tverberg-Vrećica problem and the combinatorial geometry on vector bundles, Israel J. Math. 111 (1999), 53-76. MR 1710731 (2000h:05068)
  • 36. R. Živaljević, User's guide to equivariant methods in combinatorics, Publ. Inst. Math. Belgrade, 59(73), 1996, 114-130. MR 1444570 (98c:55001)
  • 37. R. Živaljević, User's guide to equivariant methods in combinatorics II, Publ. Inst. Math. Belgrade, 64(78), 1998, 107-132. MR 1668705 (2000c:55001)
  • 38. R. Živaljević and S. Vrećica, An extension of the ham sandwich theorem, Bull. London Math. Soc. 22, 1990, pp. 183-186. MR 1045292 (91j:52006)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 52A37, 55S35, 55M35

Retrieve articles in all journals with MSC (2000): 52A37, 55S35, 55M35


Additional Information

Pavle V. M. Blagojevic
Affiliation: Mathematical Institute of the Serbian Academy of Sciences and Arts, Belgrade, Serbia
Email: pavleb@mi.sanu.ac.yu

Sinisa T. Vrecica
Affiliation: Mathematical Faculty, University of Belgrade, Belgrade, Serbia
Email: vrecica@matf.bg.ac.yu

Rade T. Zivaljevic
Affiliation: Mathematical Institute of the Serbian Academy of Sciences and Arts, Belgrade, Serbia
Email: rade@mi.sanu.ac.yu

DOI: https://doi.org/10.1090/S0002-9947-08-04679-5
Keywords: Partition of measures, $k$-fans, equivariant obstruction theory
Received by editor(s): June 10, 2005
Received by editor(s) in revised form: April 3, 2006, and May 7, 2007
Published electronically: August 19, 2008
Additional Notes: This research was supported by grants 144018 and 144026 of the Serbian Ministry of Science, Technology and Ecology.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society